|Peg-Intron and Procrit
Mar 5, 2002
My wife is being treated for Hepatitis-C with Peg-Intron and Ribovarin. Her Platelete count is low, do You think Procrit will help, and if it will be any interaction with the treatment?
Response from Dr. Frascino
Are you sure your wife's platelet count, rather than her red blood cell count, is low? Low platelets are referred to as thrombocytopenia. Low red blood cells or hemoglobin is called anemia. The reason I ask for clarification is that combination therapy (interferon plus ribavirin) for the treatment of chronic hepatitis C is frequently associated with anemia. This is primarily due to ribavirin-induced hemolytic anemia.
Combination therapy for chronic hepatitis C has shown considerable promise. The results with the new pegylated interferons (PEG-Intron) plus ribavirin are demonstrating even better results. The biggest drawback is the considerable side effects associated with these drugs, including psychiatric problems (insomnia, depression, irritability) and anemia. Medication-induced decreases in the other blood cell lines - white blood cells (neutropenia) and platelets (thrombocytopenia) - can occur, but are usually much more mild than what is seen with red blood cells (anemia).
If your wife is co-infected with HIV and hepatitis C, she may well be prone to anemia, owing to numerous factors related to HIV infection, such as chronic disease, nutritional deficiencies, opportunistic infections, and HIV treatments (AZT, etc.). Drug-induced toxicity, such as anemia, can be treated by reducing the dose of the drug and/or using Procrit. Recent studies have shown dramatic results for Procrit's ability to significantly increase hemoglobin levels in patients with Interferon-Ribavirin-related anemia.
Will Procrit help low platelets? No, it won't There are other medications, such as intravenous gamma globulin or steroids, which can increase platelets, if needed. Check again to see what type of blood problem your wife is experiencing. If she's anemic, definitely talk with her doctor about Procrit. To answer your other question, no, Procrit will not interact or interfere with any medications for hepatitis C or HIV. In fact, it does not interact with any medication for any condition!
Anemia in women
Anemia and esr
- Do Black Spots Mean I Have AIDS?
- Is Burning Penis A Sign Of AIDS?
- Burning Penis After Getting Head Worried I Have HIV
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can A Person Get Hepatitis From Oral Sex?
- Can You Get Genital Warts From Masturbating With A Wart On Your Hand?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.